Utah, 2016Tornadoes and Flash Flooding in Utah, September 21 to 22, 2016
September 21 to 22, 2016 · NWS SLC · 34 events in 13 counties and zones
A strong and moist Pacific storm brought widespread precipitation and severe weather to Utah. Two tornadoes were reported on September 22, and other significant impacts included strong gusty winds, large hail, and widespread flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $6.4 million
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong and moist Pacific storm brought widespread precipitation and severe weather to Utah. Two tornadoes were reported on September 22, and other significant impacts included strong gusty winds, large hail, and widespread flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 21, 3:09 PM MST, 4 hours 21 minutes earlier.
Area forecast discussion, Sep 21, 3:09 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
409 PM MDT Wed Sep 21 2016
.SYNOPSIS...A strong cold and moist storm system will impact most
of the region through the end of the week.
&&
.SHORT TERM (Through 00z Saturday)...Weather will become
increasingly active across the area over the next 48 plus hours.
Set up moving forward combines anomalously high low/mid level
moisture from the subtropics that is poised to merge with the
advancement and passage of a strong early winter type storm system
overhead. Impacts from Flash Flooding across the south are
possible, widespread heavy rain across the north is expected, as
are much colder temps and accumulating snow above 7000ft during
this period.
Afternoon water vapor and H5 analysis indicate continued east-
southeast advancement of this positively tilted trough stretching
from southern Britcol to NorCal. Downstream a strengthening
southwesterly flow aloft continues to tap this low/mid level
moisture remnant from what was Tropical storm Paine, with said
moisture advecting north from the desert southwest into southern
Utah. Widespread light to moderate rain has been experienced
across the south already today, as this moisture has interacted
with shearing vorticity stretching across the south remnant from
an old closed Low that was over Baja. Convection has, for the time
being, remained largely non existent due to a lack of instability,
but that will change over the next 12 hours as well.
The aforementioned trough will continue to translate east-
southeast tonight with the center of the cold core low poised to
move into Nevada. As that occurs increasing diffluence aloft will
begin to drive large scale forcing across the southwest by
daybreak, and all areas by the afternoon. Slight cooling at the
midlevels as this occurs will aid steeper lapse rates, and
formation of modest instability across the southwest by morning
and all areas by the afternoon. As such, areal coverage and
significance of precip is expected to increase and become more
convective, rapidly expanding south to north during the day. Due
to the anomalous nature of the moisture coupled with the strength
of the upper level trough, opted to issue a Flash Flood Watch for
much of southern/eastern Utah through early Friday morning when
convective potential wanes, as locally heavy rain aided by a deep
warm cloud layer is expected.
Strong deep layer shear coupled with this instability and moisture
(and some mid level drying ahead of the approaching cold front)
will allow for the potential of convective organization on
Thursday. Severe thunderstorms are possible, with hail and
damaging winds possible impacts from any organized cores. SPC
currently has the forecast area under a marginal risk for this
potential.
The attendant cold front of the upper trough will largely stall to
our west through tomorrow, then push east across the area
tomorrow evening into the overnight hours bringing much colder
temperatures by Friday morning. Steadier precip will begin to
focus across the northern half of the area as the cold core
settles in, with a trowal forming overhead. Combining the duration
of precip potential and presence of the deep layer moisture,
anticipating in excess of an inch of rainfall along the Wasatch
Front, with mountain areas potentially seeing 2 to 3 inches of
liquid by Friday night. H7 temps forecast to bottom out in the -3
to -4 C range will allow for snow levels to lower to around 7000ft
Friday, with accumulating snow expected elevations above, and
focused across the northern mountains. Anticipating need for a
Winter Weather Advisory for these higher mountain areas Thursday
night/Friday, with impacts largely relegated over 8000ft.
&&
.LONG TERM (after 00Z Saturday)...The cold upper low is forecast
to be lifting into nrn WY at the start of the long term period
with wrap around precip in nw flow remaining in place across nrn
UT orographically enhanced into the Wasatch mtns.
This should taper off overnight with a few lingering showers over
the nrn mtns on Sat morning pretty much ending in the afternoon.
The upstream ridge remains centered off the coast thru Sun with a
cool dry northerly flow over the CWA. Clearing skies Sat night
should allow temps to dip to near or below freezing in the
normally colder valleys.
Dry conditions persist Sun thru Wed as the upstream ridge slowly
progresses into the Great Basin and brings a warming trend to the
CWA. Expect temps to return to near seasonal normals by Tue and
warm a little more Wed.
&&
.AVIATION...VFR conditions will continue at the SLC terminal
through the night. Cigs will remain above 6000 ft AGL until about
06-08z after which they could dip below that at times in passing
rain showers. Winds will remain southerly overnight and will be
occasionally gusty. Outflow from passing rain showers could send
stronger erratic gusts across the airfield at times through the
night.
&&
.FIRE WEATHER...Deep moisture moving north from a remnant tropical
system will combine with a strong early winter type storm system
late tonight through Friday before gradually tapering over
northern portions of the district Saturday. Currently this
moisture is producing widespread wetting rains across the
southwest and surface RH has reached levels not seen for some
time. As the storm system carves into eastern Nevada tonight this
moisture and associated rainfall/thunderstorm potential is
expected to spread north encompassing much of the area tomorrow. A
strong cold front will work west to east across the district
Thursday evening into the overnight hours maintaining widespread
precip, and likely making it more steady across the north through
Friday before tapering Saturday. Snow levels by Friday morning
will lower to near 7000ft, with accumulating snow expected to
focus over the higher mountain areas in northern Utah.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through late Thursday night for UTZ012-013-
019>021-518.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Merrill
LONG TERM/AVIATION...Wilensky
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 21, 3:07 AM MST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
407 AM MDT WED SEP 21 2016
UTZ001>016-019>021-517-518-WYZ021-221000-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
407 AM MDT WED SEP 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION.
RAINFALL WILL BE LOCALLY HEAVY...POSING THE THREAT FOR FLASH
FLOODING IN PRONE AREAS. STORMS MAY ALSO CONTAIN STRONG GUSTY
WINDS...ESPECIALLY NORTH OF INTERSTATE 70.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A COLD WET POTENT STORM SYSTEM...WILL CONTINUE TO AFFECT THE
REGIONS WEATHER INTO THE WEEKEND...BRINGING A WIDESPREAD
PRECIPITATION EVENT TO THE REGION. WINDY CONDITIONS CAN ALSO BE
EXPECTED. SNOW LEVELS ARE FORECAST TO FALL FROM THE PEAKS TODAY
AND TOMORROW...TO SEVEN THOUSAND FEET BY FRIDAY.
FLOODING IS POSSIBLE DUE TO WIDESPREAD HEAVY PRECIPITATION
THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Sep 21, 6:08 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
708 PM MDT WED SEP 21 2016
UTZ002-005-220200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-
708 PM MDT WED SEP 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN
WEBER...NORTHWESTERN DAVIS...NORTH CENTRAL TOOELE AND SOUTHEASTERN
BOX ELDER COUNTIES INCLUDING THE GREAT SALT LAKE UNTIL 800 PM MDT...
AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES SOUTH OF
PARK VALLEY TO 20 MILES NORTH OF KNOLLS...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THIS LINE.
LOCATIONS IMPACTED INCLUDE...
GUNNISON ISLAND...HAT ISLAND AND LAKESIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
IF ON OR NEAR THE GREAT SALT LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4160 11234 4098 11222 4081 11333 4153 11322
TIME...MOT...LOC 0106Z 266DEG 37KT 4140 11313 4098 11321
Special weather statement, Sep 21, 7:30 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
830 PM MDT WED SEP 21 2016
UTZ002-005-007-220315-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-WASATCH MOUNTAINS I-
80 NORTH UT-NORTHERN WASATCH FRONT UT-
830 PM MDT WED SEP 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBER...NORTHEASTERN
BOX ELDER AND NORTHWESTERN CACHE COUNTIES UNTIL 915 PM MDT...
AT 829 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF CORINNE...OR 12 MILES SOUTHWEST
OF TREMONTON...MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
BRIGHAM CITY...TREMONTON...PERRY...WELLSVILLE...WILLARD...BEAR RIVER
CITY...MANTUA...CORINNE...PLYMOUTH...HOWELL...RIVERSIDE...SOUTH
WILLARD...GARLAND...HONEYVILLE...ELWOOD...FIELDING...DEWEYVILLE...
PORTAGE...COLLINSTON AND BOTHWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 4133 11239 4178 11258 4200 11271 4200 11213
4151 11195 4136 11197
TIME...MOT...LOC 0229Z 232DEG 40KT 4156 11230
MPSEvent by event
24 thunderstorm wind, 5 flash flood, 2 hail, 2 tornado, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Box Elder
- When
- September 21, 7:30 PM MST
- Where
- Box Elder County, 6.93 mi N of Blue Creek
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.970, -112.440
The Promontory Point mesonet site recorded a maximum wind gust of 78 mph.
Thunderstorm Wind, Cache
- When
- September 21, 8:20 PM MST
- Where
- Cache County, 0.47 mi NW of Logan
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.734, -111.838
Strong thunderstorm winds in Logan knocked over a tree that was a foot in diameter and approximately 50 feet tall. This tree fell onto a house and knocked out power in a 3 block radius.
Thunderstorm Wind, Cache
- When
- September 21, 8:51 PM MST
- Where
- Cache County, 0.69 mi N of (Lgu)logan-Cache Arp
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.790, -111.850
The Logan ASOS reported a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- September 22, 12:50 AM MST
- Where
- Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.340, -113.240
The Salt Flats sensor in the Dugway Proving Ground mesonet measured a wind gust of 61 mph.
Flash Flood, Washington
- When
- September 22, 3:00 AM MST to 6:00 PM MST
- Where
- Washington County, 12.97 mi SSE of Rockville to 6.25 mi SSE of Hurricane Arpt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.002, -112.925
Heavy rain caused widespread flash flooding across Washington County, including the town of Hildale. The gauge of the Virgin River at Virgin reported an increase from the normal flow of under 100 cfs to nearly 3300 cfs by late morning on September 22. The North Fork of the Virgin River, in Zion National Park, also rose from less than 50 cfs to over 2100 cfs.
Flash Flood, Kane
- When
- September 22, 4:00 AM MST to 7:00 PM MST
- Where
- Kane County, 7.86 mi SSW of Adairville to 8.82 mi NW of Paria
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.009, -111.951
Flash flooding was reported along the Paria River, with the gauge at Lees Ferry reporting a rise from 4 cfs to over 4200 cfs.
Flash Flood, Carbon
- When
- September 22, 5:00 AM MST to 5:00 PM MST
- Where
- Carbon County, 2.41 mi SSE of East Carbon City to 4.8 mi SE of Wattis Jct
- Cause
- Heavy Rain
- Property damage
- $4.0 million
- Reported by
- County Official
- Coordinates
- 39.516, -110.369
Multiple rounds of heavy rainfall brought widespread flooding to Carbon County. Significant flooding occurred in Wellington near 100 East, and severe damage was reported to approximately 10 homes. In Carbonville, the Pilling Trailer Park received extensive flooding, forcing the evacuation of 80 different mobile homes. Flooding also occurred in Sunnyside, with widespread street flooding causing manhole covers to pop up across the city. The Price River also experienced significant flooding, with flow along the river jumping from the normal flow of less than 10 cfs to greater than 8,000 cfs. In total across the county, flooding damaged over 140 private homes, several businesses, and many local roads. County officials reported uninsured damages of $1,602,000 to infrastructure, $971,000 in damage to businesses, and $1,071,000 to private property.
Flash Flood, Garfield
- When
- September 22, 5:00 AM MST to 12:00 PM MST
- Where
- Garfield County, 5.45 mi WNW of Escalante to 5.9 mi S of Boulder
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 37.786, -111.698
Flash flooding was reported along the Escalante River, with readings at the river gauge increasing from under 50 cfs to over 1500 cfs in a short period of time.
Flash Flood, Wayne
- When
- September 22, 9:55 AM MST to 11:55 AM MST
- Where
- Wayne County, 2.71 mi E of Fruita to 2.79 mi NW of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.280, -111.200
Widespread flash flooding was reported in Capitol Reef National Park, including along Sulphur Creek. The flooding also caused park rangers to close the Scenic Drive.
Flood, Duchesne
- When
- September 22, 10:00 AM MST to 5:00 PM MST
- Where
- Duchesne County, 1.8 mi WNW of (U67)roosevelt Muni to 0.58 mi WSW of Roosevelt
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.342, -110.010
Flash flooding was reported across Roosevelt, with the worst flooding along State Street. Multiple homes and businesses experienced flood damage, though most of the residential flooding occurred in yards and driveways. In addition, water flowed across U.S. Route 40, and water was over a foot deep in some locations as it crossed the highway.
Thunderstorm Wind, Tooele
- When
- September 22, 11:55 AM MST
- Where
- Tooele County, 0.87 mi NE of Wendover Af Aux Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.740, -114.020
The Wendover AWOS recorded a peak wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- September 22, 12:50 PM MST
- Where
- Tooele County, Clive
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.680, -113.080
A 61 mph wind gust was measured at the Vernon Hill sensor.
Thunderstorm Wind, Tooele
- When
- September 22, 1:40 PM MST
- Where
- Tooele County, 16.28 mi WSW of (Dpg)michael Aaf Dug
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.100, -113.220
A 60 mph wind gust was reported at the Target R station in the Dugway Proving Ground mesonet.
Thunderstorm Wind, Box Elder
- When
- September 22, 1:45 PM MST
- Where
- Box Elder County, 11.07 mi S of Lakeside
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 41.060, -112.890
A 63 mph wind gust was reported at the Lakeside Mountain mesonet station.
Thunderstorm Wind, Tooele
- When
- September 22, 1:55 PM MST
- Where
- Tooele County, 3.8 mi NNW of Dugway
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 40.300, -112.780
The Cedar Mountain mesonet site reported a peak wind gust of 62 mph.
Thunderstorm Wind, Box Elder
- When
- September 22, 2:00 PM MST to 2:15 PM MST
- Where
- Box Elder County, 11.7 mi SSW of Saline
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.071, -112.586
A 69 mph peak wind gust was recorded at the Hat Island mesonet sensor.
Thunderstorm Wind, Weber
- When
- September 22, 2:15 PM MST
- Where
- Weber County, 1.25 mi ESE of Washington Terrace
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- NWS Employee
- Coordinates
- 41.170, -111.960
An 81 mph wind gust was reported in South Ogden.
Thunderstorm Wind, Box Elder
- When
- September 22, 2:15 PM MST
- Where
- Box Elder County, 2.81 mi N of Promontory Pt Arpt
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.260, -112.440
The Promontory Point sensor recorded a maximum wind gust of 61 mph.
Thunderstorm Wind, Tooele
- When
- September 22, 2:15 PM MST
- Where
- Tooele County, 1.73 mi WNW of Pehrson Station
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.130, -112.380
The Vernon Hill sensor reported a peak wind gust of 61 mph.
Thunderstorm Wind, Davis
- When
- September 22, 2:15 PM MST
- Where
- Davis County, 0.52 mi E of Laytona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 41.080, -111.960
One large tree was snapped and knocked down in Layton, while another large tree in the same location was completely uprooted.
Thunderstorm Wind, Tooele
- When
- September 22, 2:20 PM MST
- Where
- Tooele County, 1.38 mi N of Lake Pt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.690, -112.270
A 60 mph wind gust was recorded at the Lake Point Interstate 80 sensor.
Thunderstorm Wind, Davis
- When
- September 22, 2:23 PM MST
- Where
- Davis County, 11.38 mi SSW of Syracuse
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $35,000
- Reported by
- Mesonet
- Coordinates
- 40.930, -112.160
A University of Utah sensor near Antelope Island recorded a peak wind gust of 75 mph. In addition, the roof of a barn at the Fielding Gar Ranch was severely damaged, and other standing structures, windows, and dumpsters were also damaged by the winds.
Thunderstorm Wind, Weber
- When
- September 22, 2:30 PM MST
- Where
- Weber County, 8.06 mi SSW of Little Mtn
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.150, -112.330
The Fremont Island mesonet site reported a maximum wind gust of 69 mph.
Hail, Davis
- When
- September 22, 2:37 PM MST
- Where
- Davis County, 1.92 mi W of West Pt
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.118, -112.117
Golf ball-sized hail was reported just west of West Point.
Hail, Davis
- When
- September 22, 2:45 PM MST
- Where
- Davis County, 1.38 mi S of Clearfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.100, -112.020
One inch diameter hail was reported near Clearfield.
Tornado, Weber
- When
- September 22, 2:45 PM MST to 3:00 PM MST
- Where
- Weber County, 0.69 mi SE of Roy to 0.93 mi ENE of Washington Terrace
- Rating
- EF1
- Path length
- 2.85 mi
- Path width
- 50 yd
- Injuries
- 5 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 41.163, -112.010
A tornado touched down in Riverdale in Weber County. The tornado moved rapidly to the northeast, but was not consistently on the ground. It skipped on several occasions in Riverdale, producing primarily EF0 damage to trees and a several homes. The tornado then produced a more continuous swath of damage through Washington Terrace producing EF1 damage to numerous homes, structures, as well as many trees. Finally, the tornado skipped briefly into South Ogden producing EF0 damage before dissipating. One person suffered a head injury and took private transportation to a hospital. A few others were cut by flying glass, but were not hospitalized. The many downed trees across the area caused widespread power outages, with over 37,000 customers impacted. Approximately 12 homes in Washington Terrace were so damaged that they were deemed uninhabitable until repaired, and a total of about 30 homes were damaged across Weber County.
Thunderstorm Wind, Weber
- When
- September 22, 2:50 PM MST
- Where
- Weber County, 2.59 mi SE of Uintah
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.140, -111.890
The Weber Canyon Power Plant mesonet site reported a maximum wind gust of 59 mph.
Thunderstorm Wind, Davis
- When
- September 22, 2:50 PM MST
- Where
- Davis County, 1.25 mi WNW of Farmington
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.990, -111.900
The US-89 and Park Lane sensor recorded a wind gust of 59 mph.
Thunderstorm Wind, Weber
- When
- September 22, 3:00 PM MST
- Where
- Weber County, 3.79 mi SSW of Huntsville
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.220, -111.800
The Trappers Loops Road mesonet site reported a peak wind gust of 58 mph.
Thunderstorm Wind, Weber
- When
- September 22, 3:00 PM MST
- Where
- Weber County, 2.94 mi NE of Uintah
- Measured
- 88 kt (101 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -111.880
The Ogden Peak sensor recorded a maximum wind gust of 101 mph, with speeds significantly increased by a passing severe thunderstorm.
Thunderstorm Wind, Morgan
- When
- September 22, 3:00 PM MST
- Where
- Morgan County, 3.46 mi NW of Gateway
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.190, -111.870
The Snowbasin-Straw Top sensor reported a peak wind gust of 59 mph.
Thunderstorm Wind, Weber
- When
- September 22, 3:00 PM MST
- Where
- Weber County, 3.61 mi SSE of Hermitage
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.200, -111.860
The Snowbasin Wildcat mesonet sensor reported a peak wind gust of 59 mph.
Thunderstorm Wind, Salt Lake
- When
- September 22, 3:00 PM MST
- Where
- Salt Lake County, 2.09 mi SW of Saltair
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.750, -112.130
A 59 mph wind gust was reported at the Center Tailings mesonet site.
Tornado, Garfield
- When
- September 22, 5:54 PM MST to 6:10 PM MST
- Where
- Garfield County, 0.96 mi N of Panguitch to 0.85 mi NW of Panguitch
- Rating
- EF1
- Path length
- 0.75 mi
- Path width
- 25 yd
- Property damage
- $300,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.834, -112.431
A tornado touched down in Panguitch, producing an intermittent damage path|which included EF1 damage to a business in town and EF0 damage to several homes and numerous trees. The most significant damage occurred to a business located at 609 North Main Street, where the tornado took off the roof of a building. The tornado also caused significant damage to numerous vehicles in the area and knocked down multiple power lines, leaving much of the community without power. No injuries were reported across the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Wisconsin, September 21 to 29, 20162 deaths · $22 million · 1.25 in hail · 37 events
- Flash Flooding and Flooding in Iowa, September 21 to 23, 2016$1.9 million · 1.25 in hail · 56 events
- Flash Flooding and Flooding in Minnesota, September 21 to 27, 2016$3.2 million · 0.88 in hail · 27 events
- Flash Flooding and Flooding in Iowa, September 21 to 24, 2016$1.5 million · 40 events
- Flood in North Carolina, September 21 to 25, 2016$5.0 million · 1 event
- Tornado and Flash Flooding in Iowa, September 21 to 25, 2016$486,000 · EF0 · 39 events
- Flooding in Virginia, September 21 to 22, 2016$1.1 million · 8 events
- Flash Flood and Flood in Wisconsin, September 21 to 22, 2016$85,000 · 50 kt wind · 3 events
- Damaging Wind in Illinois, September 21, 2016$18,000 · 52 kt wind · 1 event
- Flood and High Wind in Alaska, September 21 to 28, 2016$15,000 · 76 kt wind · 4 events
- Flooding in North Carolina, September 21 to 22, 20169 events
- Hail in Wisconsin, September 21, 20161 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660501, 660643, 660502, 660503, 661359, 661362, 661353, 661363, 661364, 661365, 660504, 660505, 660506, 660507, 660513, 660515, 660510, 660516, 660517, 660527, 660518, 660509, 660508, 660528, 660529, 660560, 660519, 660520, 660521, 660522, 660523, 660525, 660526, 660568.